International Symposium on Graph Drawing and Network Visualization

Graph Drawing and Network Visualization pp 207-216 | Cite as

On the Zarankiewicz Problem for Intersection Hypergraphs

Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 9411)


Let d and t be fixed positive integers, and let \(K^d_{t,\ldots ,t}\) denote the complete d-partite hypergraph with t vertices in each of its parts, whose hyperedges are the d-tuples of the vertex set with precisely one element from each part. According to a fundamental theorem of extremal hypergraph theory, due to Erdős [7], the number of hyperedges of a d-uniform hypergraph on n vertices that does not contain \(K^d_{t,\ldots ,t}\) as a subhypergraph, is \(n^{d-\frac{1}{t^{d-1}}}\). This bound is not far from being optimal.

We address the same problem restricted to intersection hypergraphs of \((d-1)\)-dimensional simplices in \(\mathbb {R}^d\). Given an n-element set \(\mathcal {S}\) of such simplices, let \(\mathcal {H}^d(\mathcal {S})\) denote the d-uniform hypergraph whose vertices are the elements of \(\mathcal {S}\), and a d-tuple is a hyperedge if and only if the corresponding simplices have a point in common. We prove that if \(\mathcal {H}^d(\mathcal {S})\) does not contain \(K^d_{t,\ldots ,t}\) as a subhypergraph, then its number of edges is O(n) if \(d=2\), and \(O(n^{d-1+\epsilon })\) for any \(\epsilon >0\) if \(d \ge 3\). This is almost a factor of n better than Erdős’s above bound. Our result is tight, apart from the error term \(\epsilon \) in the exponent.

In particular, for \(d=2\), we obtain a theorem of Fox and Pach [8], which states that every \(K_{t,t}\)-free intersection graph of nsegments in the plane has O(n) edges. The original proof was based on a separator theorem that does not generalize to higher dimensions. The new proof works in any dimension and is simpler: it uses size-sensitive cuttings, a variant of random sampling. We demonstrate the flexibility of this technique by extending the proof of the planar version of the theorem to intersection graphs of x-monotone curves.


  1. 1.
    Agarwal, P.K., Matousek, J., Sharir, M.: On range searching with semialgebraic sets. II. SIAM J. Comput. 42(6), 2039–2062 (2013)MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Bollobás, B.: Modern Graph Theory. Springer (1998)Google Scholar
  3. 3.
    Brown, W.G.: On graphs that do not contain a Thomsen graph. Canad. Math. Bull. 9, 281285 (1966)CrossRefGoogle Scholar
  4. 4.
    Chazelle, B., Edelsbrunner, H., Guibas, L.J., Sharir, M., Snoeyink, J.: Computing a face in an arrangement of line segments and related problems. SIAM J. Comput. 22(6), 1286–1302 (1993)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Clarkson, K., Edelsbrunner, H., Guibas, L., Sharir, M., Welzl, E.: Combinatorial complexity bounds for arrangements of curves and spheres. Discrete Comput. Geom. 5, 99–160 (1990)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    de Berg, M., Schwarzkopf, O.: Cuttings and applications. Int. J. Comput. Geom. Appl. 5(4), 343–355 (1995)CrossRefMATHGoogle Scholar
  7. 7.
    Erdös, P.: On extremal problems of graphs and generalized graphs. Israel J. Math 2, 183–190 (1964)MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Fox, J., Pach, J.: Separator theorems and Turán-type results for planar intersection graphs. Adv. Math. 219(3), 1070–1080 (2008)MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    Fox, J., Pach, J.: A separator theorem for string graphs and its applications. Comb. Probab. Comput. 19(3), 371–390 (2010)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Fox, J., Pach, J.: Applications of a new separator theorem for string graphs. Comb., Probab. Comput. 23, 66–74 (2014)MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Fox, J., Pach, J., Sheffer, A., Suk, A., Zahl, J.: A semi-algebraic version of Zarankiewicz’s problem. ArXiv e-prints (2014)Google Scholar
  12. 12.
    Haussler, D., Welzl, E.: Epsilon-nets and simplex range queries. Discrete Comput. Geom. 2, 127–151 (1987)MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Matoušek, J.: Lectures in Discrete Geometry. Springer, New York (2002)CrossRefGoogle Scholar
  14. 14.
    Kővári, T., Sós, V.T., Turán, P.: On a problem of K. Zarankiewicz. Colloquium Math. 3, 50–57 (1954)Google Scholar
  15. 15.
    Pach, J., Sharir, M.: On planar intersection graphs with forbidden subgraphs. J. Graph Theory 59(3), 205–214 (2008)MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    Pellegrini, M.: On counting pairs of intersecting segments and off-line triangle range searching. Algorithmica 17(4), 380–398 (1997)MathSciNetCrossRefMATHGoogle Scholar
  17. 17.
    Radoic̆ić, R., Tóth, G.: The discharging method in combinatorial geometry and the Pach-Sharir conjecture. In: Goodman, J.E., Pach, J., Pollack, J. (eds.) Proceedings of the Joint Summer Research Conference on Discrete and Computational Geometry, vol. 453, pp. 319–342. Contemporary Mathematics, AMS (2008)Google Scholar
  18. 18.
    Reiman, I.: Uber ein problem von K. Zarankiewicz. Acta Mathematica Academiae Scientiarum Hungarica 9, 269–273 (1958)MathSciNetCrossRefMATHGoogle Scholar
  19. 19.
    Tagansky, B.: A new technique for analyzing substructures in arrangements of piecewise linear surfaces. Discrete Comput. Geom. 16(4), 455–479 (1996)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer International Publishing Switzerland 2015

Authors and Affiliations

  1. 1.Laboratoire d’Informatique Gaspard-Monge, Equipe A3SI, ESIEE ParisUniversité Paris-EstParisFrance
  2. 2.EPFL, Lausanne and Rényi InstituteBudapestHungary

Personalised recommendations